Alert archive / Hawaii / Flash Flood Warnings in 2015

Flash Flood Warning 27, NWS Honolulu, HI

August 24, 2015Hawaii County, Hawaii

NWS Honolulu, HI issued this flash flood warning at Aug 24, 2015, 9:38 AM HST for Hawaii County, Hawaii. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 24, 2015, 9:38 AM HST (19:38 UTC)
Expired
Aug 24, 2015, 12:30 PM HST
In force
3 hr
Issued by
NWS Honolulu, HI
Area
Storm-based polygon
Flood severity
None

County Hawaii County, HI

The radar

The Kamuela/Kohala Apt radar (PHKM), 34 km from the middle of the area, began a volume at 19:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Hilo, (PITO), launched 12:00Z, 7.6 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 12:00Z on 2015-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 862 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 12:00Z on 2015-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
862 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
675 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
-15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

402 
WGHW50 PHFO 241938
FFWHFO
HIC001-242230-
/O.NEW.PHFO.FF.W.0027.150824T1938Z-150824T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
938 AM HST MON AUG 24 2015

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE ISLAND OF HAWAII IN HAWAII COUNTY

* UNTIL 1230 PM HST

* AT 925 AM HST...RADAR SHOWED INTENSE RAINFALL MOVING ONSHORE FROM 
  KAILUA-KONA TO KEAUHOU. THIS RAINFALL WILL PRODUCE FLOODING ALONG 
  LOW LYING ROADS SUCH AS ALII DRIVE...AND FLOOD PRONE PROPERTIES. 
  ADDITIONAL HEAVY RAIN MAY ALSO MOVE OVER PORTIONS OF THE NORTH 
  AND SOUTH KOHALA DISTRICTS DURING THE NEXT FEW HOURS.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  WAIKOLOA VILLAGE...SADDLE ROAD JUNCTION...KAINALIU...KEALAKEKUA...
  HONAUNAU...HOLUALOA...HAWI...THE KOHALA MOUNTAIN ROAD AND HIGHWAY 
  190 FROM WAIMEA TO KAILUA-KONA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.

DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.

&&

THIS WARNING MAY NEED TO BE EXTENDED BEYOND 1230 PM HST IF FLASH
FLOODING PERSISTS.

LAT...LON 1977 15607 2002 15585 2012 15592 2029 15589
      2017 15560 1938 15570 1915 15589

$$

KODAMA

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Aug 24, 4:00 AM HST, 5 hours 38 minutes earlier.

Area forecast discussion, Aug 24, 4:00 AM HST, 5 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
400 AM HST MON AUG 24 2015

.SYNOPSIS...
AN EXTREMELY MOIST AIR MASS OVER THE STATE...TOGETHER WITH LOW
PRESSURE IN THE MIDDLE ATMOSPHERE TO THE NORTH...RAISED THE THREAT
OF HEAVY RAIN AND THUNDERSTORMS ACROSS THE MAIN HAWAIIAN ISLANDS
THROUGH THE EARLY PART OF THE WEEK. LIGHT SOUTHEAST WINDS WILL
STRENGTHEN AND BECOME MORE EASTERLY SLOWLY THROUGH THE WEEK. ANOTHER
PERIOD OF UNSETTLED WEATHER MAY OCCUR NEXT WEEKEND.

&&

.DISCUSSION...
AN EXTREMELY AND UNSEASONABLY MOIST AIR MASS CONTINUED TO STREAM
OVER THE MAIN HAWAIIAN ISLANDS FROM THE SOUTHEAST. AT THE SAME
TIME...BROAD BUT SHALLOW TROUGHING ALOFT TO THE NORTH OF THE
STATE HELPED TO DESTABILIZE THE LOCAL ATMOSPHERE. SOUNDING DATA
RECORDED TEMPERATURES AT 500 MB NOT MUCH COLDER THAN USUAL
OVERHEAD...AND THE CORE OF THE COLD POOL REMAINED TO THE
NORTHEAST...BUT THE AIR MASS AT LOWER LEVELS WAS SO MOIST THAT ANY
FURTHER STEEPENING OF THE ENVIRONMENTAL LAPSE RATE SUFFICED.

THE TROUGHING ALOFT ALSO LIMITED SUPPORT FOR THE SUBTROPICAL RIDGE
AT THE SURFACE. THUS...THE WEST END OF THE RIDGE RETREATED GRADUALLY
TOWARD THE EAST...KEEPING WINDS SOUTHEASTERLY TO SOUTHERLY OVER THE
ISLANDS. GUIDANCE AGREED WELL IN MAINTAINING THIS SITUATION THROUGH
AT LEAST THE MIDDLE OF THE WEEK. INTERESTINGLY...SATELLITE ESTIMATES
DETECTED A SIGNIFICANTLY DRIER AIR MASS EAST OF 150W AT THE LATITUDE
OF THE STATE. HOWEVER...THE ORIENTATION OF THE PREVAILING FLOW WILL
KEEP PRECIPITABLE WATER AMOUNTS APPROACHING TWO AND A HALF INCHES IN
PLACE OVER THE ISLANDS AT LEAST THROUGH WEDNESDAY.

BY THE END OF THE WEEK...GUIDANCE GENERALLY AGREED THAT THE MOSTLY
ZONAL MID-LEVEL TROUGH TO THE NORTH WILL SHIFT SOUTH IN SOME WAY...
ALTHOUGH SPECIFICS DIFFERED. SOME SOLUTIONS...SUCH AS THE ECMWF...
DEPICTED THE AXIS OF THE MERIDIONALLY DIGGING TROUGH TO REMAIN
MOSTLY EAST OF THE STATE. ON THE OTHER HAND...OTHER SOLUTIONS...LIKE
THE GFS...DEVELOPED THE TROUGH OVER OR SLIGHTLY WEST OF THE ISLANDS.
DESPITE SOME LIMITED DRYING NEAR THE SURFACE...THE COLDER AIR AND
DYNAMIC SUPPORT ALOFT STILL IMPLIED ANOTHER PERIOD OF POSSIBLE DEEP
CONVECTION FOR NEXT WEEKEND. FOR NOW...A SLIGHT CHANCE OF
THUNDERSTORMS HAS BEEN INTRODUCED FOR THE MIDDLE OF THE STATE AROUND
NEXT SATURDAY.

FOR THE TIME BEING HOWEVER...THE CONVECTION CURRENTLY POPPING OVER
THE STATE REPRESENTED THE BIGGEST CONCERN IN THE FORECAST.

&&

.AVIATION...
SOUTHEASTERLY FLOW WILL CONTINUE TO STEER BANDS OF LOW CLOUDS AND
SHOWERS TOWARDS THE ISLANDS. PRECIPITATION WILL FAVOR EAST AND
SOUTHEAST FACING SLOPES AND COASTS BUT GIVEN THE HIGHLY MOIST
UNSTABLE AIRMASS OVER THE STATE...THE POTENTIAL FOR LOCALIZED HEAVY
DOWNPOURS EXISTS EVERYWHERE. THE AIRMET FOR MTN OBSCURATION FOR
EASTERN BIG ISLAND WILL LIKELY REMAIN NECESSARY THROUGH AT LEAST
MONDAY MORNING.

THUNDERSTORMS HAVE ALREADY BEEN REPORTED THIS EVENING FROM ONE END
OF THE STATE TO THE OTHER WITH THE GREATEST ACTIVITY THUS FAR
OCCURING OVER LEEWARD AREAS. NOW HOWEVER...A DENSE BAND OF
THUNDERSTORMS...TRIGGERED BY A SOUTHEASTWARD MOVING UPPER LEVEL
DISTURBANCE...IS VISIBLE ON SATELLITE JUST TO THE NORTH OF THE
ISLANDS. SIGMET NOVEMBER FOR EMBEDDED THUNDERSTORMS HAS BEEN ISSUED
AND COULD NEED TO EXPANDED TO INCLUDE MUCH OF THE STATE LATER
THIS EVENING. WHILE VFR CONDITIONS ARE FORECAST TO PREVAIL AT ALL
TAF SITES THE POTENTIAL FOR LIGHTNING AND BRIEF PERIODS OF IFR CIGS
AND/OR VIS SHOULD BE CONSIDERED TO EXIST ALL AREAS.

&&

.MARINE...
A SMALL TO MODERATE W SWELL WILL CONTINUE OVER THE ISLANDS THROUGH
THE MIDDLE OF THE WEEK. A SLIGHTLY LARGER VERY LONG-PERIOD WNW
SWELL FROM DISTANT TYPHOON ATSANI IS EXPECTED TO ARRIVE AROUND
WEDNESDAY...AND THEN TO PEAK THURSDAY INTO FRIDAY. THIS SWELL MAY BE
LARGE ENOUGH TO PRODUCE ADVISORY-LEVEL SURF ALONG WEST-FACING SHORES
OF THE BIG ISLAND.

MARINERS MAY ENCOUNTER HEAVY SHOWERS OR THUNDERSTORMS AS A VERY
MOIST AND UNSTABLE AIR MASS LINGERS ACROSS THE AREA THROUGH THE NEXT
COUPLE OF DAYS. A MARINE WEATHER STATEMENT IS IN EFFECT TO HIGHLIGHT
THE THREAT TO MARINERS.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH MONDAY AFTERNOON FOR NIIHAU-KAUAI-OAHU-
MOLOKAI-LANAI-MAUI-BIG ISLAND.

SEVERE THUNDERSTORM WATCH 1 IN EFFECT UNTIL 4 AM HST MONDAY FOR
OAHU...MAUI COUNTY...AND ADJACENT WINDWARD WATERS.

&&

AVIATION...BEDAL
DISCUSSION/MARINE...RYSHKO

In the hours before

Local storm report, Aug 24, 4:24 AM HST, 5 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
424 AM HST MON AUG 24 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0353 AM     FLASH FLOOD      MAKIKI                  21.31N 157.84W
08/24/2015                   HONOLULU           HI   LAW ENFORCEMENT

            H-1 WEST AT WILDER OFF RAMP CLOSED DUE TO FLOODING.

0406 AM     FLASH FLOOD      WAIKIKI                 21.28N 157.83W
08/24/2015                   HONOLULU           HI   NWS EMPLOYEE

            HOBRON LANE FROM ALA MOANA BLVD IS FLOODED OVER 1.5 FEET
            OF WATER AND IMPASSABLE.

&&

HFO
Local storm report, Aug 24, 5:46 AM HST, 3 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
546 AM HST MON AUG 24 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0412 AM     FLOOD            HONOLULU                21.31N 157.86W
08/24/2015                   HONOLULU           HI   BROADCAST MEDIA

            STREETS FLOODED AT KEEAUMOKU AND MAKALOA.

0434 AM     FLOOD            WAIMALU                 21.40N 157.94W
08/24/2015                   HONOLULU           HI   LAW ENFORCEMENT

            H-1 LANE CLOSURE...TWO LANES CLOSEST TO THE CENTER MEDIAN
            ALONG H-1 WEST BOUND NEAR THE WAIMALU OFF-RAMP ARE CLOSED
            DUE TO FLOODING.

0534 AM     FLOOD            HONOLULU                21.31N 157.86W
08/24/2015                   HONOLULU           HI   BROADCAST MEDIA

            H1 WEST BOUND VINEYARD OFF-RAMP CLOSED DUE TO FLOODING.

&&

HFO
Local storm report, Aug 24, 5:56 AM HST, 3 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
556 AM HST MON AUG 24 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 AM     FLOOD            WAIKANE                 21.50N 157.88W
08/24/2015                   HONOLULU           HI   EMERGENCY MNGR

            KAMEHAMEHA HIGHWAY CLOSED AT WAIKANE STREAM.

&&

HFO

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 2:04 PM HSTAreal Flood AdvisoryHFOKalawao3 hr
Aug 23, 2:28 PM HSTAreal Flood AdvisoryHFOHonolulu3 hr
Aug 23, 2:42 PM HSTAreal Flood AdvisoryHFOKalawao3 hr
Aug 23, 3:27 PM HSTFlash Flood WarningHFOHawaii2 hr
Aug 23, 3:46 PM HSTFlash Flood WarningHFOHonolulu3 hr
Aug 23, 5:25 PM HSTFlash Flood WarningHFOHawaii3 hr
Aug 23, 5:28 PM HSTAreal Flood AdvisoryHFOKalawao3 hr
Aug 23, 6:12 PM HSTFlash Flood WarningHFOKalawao3 hr
Aug 23, 6:34 PM HSTSpecial Marine WarningHFO41 min
Aug 23, 7:05 PM HSTSpecial Marine WarningHFO40 min
Aug 23, 7:15 PM HSTSpecial Marine WarningHFO45 min
Aug 23, 8:28 PM HSTAreal Flood AdvisoryHFOHonolulu6 hr
Aug 23, 8:41 PM HSTSpecial Marine WarningHFO49 min
Aug 23, 8:52 PM HSTAreal Flood AdvisoryHFOHawaii7 hr
Aug 23, 9:16 PM HSTFlash Flood WarningHFOKalawao119 min
Aug 23, 10:36 PM HSTFlash Flood WarningHFOKalawao3 hr
Aug 23, 10:50 PM HSTAreal Flood AdvisoryHFOKalawao3 hr
Aug 23, 11:10 PM HSTSpecial Marine WarningHFO2 hr
Aug 23, 11:54 PM HSTSpecial Marine WarningHFO66 min
Aug 24, 12:23 AM HSTFlash Flood WarningHFOKalawao3 hr
Aug 24, 1:43 AM HSTAreal Flood AdvisoryHFOKalawao8 hr
Aug 24, 2:16 AM HSTFlash Flood WarningHFOHonolulu3 hr
Aug 24, 2:46 AM HSTFlash Flood WarningHFOHonolulu3 hr
Aug 24, 3:10 AM HSTAreal Flood AdvisoryHFOKalawao3 hr
Aug 24, 4:01 AM HSTFlash Flood WarningHFOHonolulu5 hr
Aug 24, 4:13 AM HSTFlash Flood WarningHFOKalawao9 hr
Aug 24, 5:42 AM HSTAreal Flood AdvisoryHFOHawaii6 hr
Aug 24, 5:58 AM HSTAreal Flood AdvisoryHFOKalawao3 hr
Aug 24, 7:06 AM HSTAreal Flood AdvisoryHFOKauai3 hr
Aug 24, 11:02 AM HSTFlash Flood WarningHFOHawaii3 hr

Nearby

Flash Flood Warnings in Hawaii, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.